Texas, 2007

High Wind in Texas, December 21 to 22, 2007

December 21 to 22, 2007 · NWS MAF · 2 events in 2 counties and zones

A strong upper level disturbance moving across Sonora resulted in high winds across portions of the Davis and Guadalupe Mountains of southwest Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level disturbance moving across Sonora resulted in high winds across portions of the Davis and Guadalupe Mountains of southwest Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 21, 6:08 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 21, 6:08 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CST FRI DEC 21 2007

.AVIATION...
SURFACE WINDS WILL BE THE MAIN CONCERN ACROSS AREA TAF SITES
THROUGH THE NEXT 24 HOURS. FIRST...A PACIFIC COLD FRONT WILL MOVE
ACROSS THE REGION OVERNIGHT BRINGING AN INCREASE IN SOUTH TO
SOUTHWEST WINDS AT ALL TERMINALS BEGINNING IN THE 01-03Z TIME
FRAME. AS THE FRONT MOVES FROM WEST TO EAST OVERNIGHT...INCREASING
WESTERLY WINDS WILL ENTER INTO THE FORECAST IN THE 08-11Z PERIOD.
WE MAY ALSO SEE SOME STRATOCU DEVELOPMENT AFTER 12Z...WITH MVFR
CIGS POSSIBLE AT AREA TAF SITES DURING THE MORNING AND EARLY
AFTERNOON ON SATURDAY. WINDS WILL FINALLY BEGIN TO DECREASE LATE
TOMORROW AFTERNOON WHILE TRANSITIONING TO A MORE NORTHERLY
DIRECTION.

&&

.FIRE WEATHER...
AREA SURFACE AND RAWS OBSERVATIONS INDICATE THAT WINDS ARE PRESENTLY
DECREASING TO JUST BELOW 20 MPH AT THE 20-FOOT LEVEL ACROSS THE
SOUTHEASTERN NEW MEXICO PLAINS...AND THE DAVIS MOUNTAINS. 20-FOOT
WINDS HAVE DECREASED TO THE 10-15 MPH RANGE ACROSS THE MARFA
PLATEAU...THE BIG BEND REGION AND THE TRANS PECOS. A VERY DRY
AIRMASS REMAINS IN PLACE...WITH DEWPOINTS RANGING FROM THE SINGLE
DIGITS TO MID TEENS...GIVING RH VALUES BELOW 15 PERCENT ACROSS
MOST LOCATIONS. AS TEMPERATURES SLOWLY COOL WITH LOSS OF DAYTIME
HEATING...RH VALUES SHOULD GRADUALLY RISE TO NEAR OR ABOVE 15
PERCENT ACROSS MOST AREAS WITHIN THE NEXT 1 TO 2 HOURS.

DESPITE THE PRESENT LULL IN WINDS...ANOTHER INCREASE IN WESTERLY
WIND SPEEDS MAY OCCUR AFTER 01-02Z AS AN UPPER LEVEL STORM SYSTEM
PASSES JUST NORTH OF THE REGION AND ASSOCIATED WESTERLY WIND SHIFT/
PACIFIC FRONT PASSES FROM WEST TO EAST ACROSS THE REGION. THESE
WINDS MAY AGAIN INCREASE TO ABOVE 20 MPH SUSTAINED IN A FEW PLACES.
SLIGHTLY HIGHER DEWPOINTS ADVECTING IN SHOULD HELP RH/S CONTINUE TO
RISE...SO RED FLAG CONDITIONS ARE PRESENTLY NOT ANTICIPATED THROUGH
THE REMAINDER OF THE EVENING. WILL LET THE PRESENT RED FLAG WARNING
EXPIRE ON SCHEDULE. DESPITE RH/S RISING...POOR RH RECOVERY AND WINDY
CONDITIONS WILL PERSIST ACROSS THE MOUNTAINS THROUGH TONIGHT. WINDS
WILL GRADUALLY SHIFT TO THE NORTHWEST AND THEN NORTH SATURDAY
MORNING AS A STRONG COLD FRONT MOVES IN FROM THE NORTH IN THE WAKE
OF THE PASSING UPPER LEVEL SYSTEM.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 4 PM TO 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 5 AM MST SATURDAY
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...RED FLAG WARNING FROM 5 PM TO 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES...BIG BEND AREA...DAVIS/APACHE MOUNTAINS
     AREA...MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REEVES
     COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
     CORRIDOR.

     HIGH WIND WARNING FROM 5 PM CST /4 PM MST/ THIS AFTERNOON TO 6
     AM CST /5 AM MST/ SATURDAY FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

&&

06/21
Hazardous weather outlook, Dec 21, 2:18 PM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CST FRI DEC 21 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-222030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
218 PM CST FRI DEC 21 2007 /118 PM MST FRI DEC 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT STRONG WESTERLY WINDS ACROSS THE GUADALUPE MOUNTAINS...
AND THE DAVIS MOUNTAINS ABOVE 6000 FEET THIS AFTERNOON AND
EVENING.  WIND SPEEDS ARE EXPECTED TO INCREASE TO 40 TO 50 MPH
WITH GUSTS TO NEAR 75 MPH. A HIGH WIND WARNING REMAINS IN EFFECT
FOR THESE AREAS TODAY AND TONIGHT.

DUE TO THESE STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES...
CONDITIONS FAVORING RAPID FIRE GROWTH AND SPREAD ARE EXPECTED
FRIDAY AFTERNOON ACROSS THE PLAINS OF SOUTHEASTERN NEW MEXICO
SOUTH ACROSS THE TRANS PECOS...DAVIS MOUNTAINS...BIG BEND...AND
MARFA PLATEAU REGIONS OF WEST TEXAS. A RED FLAG WARNING IS IN
EFFECT FOR THESE AREAS THROUGH 600 PM CST /500 PM MST/ FRIDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
December 21, 8:35 PM CST to December 22, 7:50 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Other Federal Agency

Wind equipment at McDonald Observatory measured a peak wind of 80 mph at 655 am CST on Saturday morning.

High Wind, Guadalupe Mountains of Culberson County

When
December 21, 8:00 PM MST to December 22, 3:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

The ASOS at Guadalupe Pass reported a peak gust of 64 mph at 6:09 pm MST, Friday evening.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72746, 72748.